Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS Austin/San Antonio, TX

May 26, 2020Blanco County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 26, 2020, 7:29 AM CDT for Blanco County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 7:29 AM CDT (12:29 UTC)
Expired
May 26, 2020, 8:15 AM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 82 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:37 AM CDTHAIL 0.75Round Mountain, TXCALLER REPORTED PENNY SIZED HAIL, COVERING GROUND.
May 26, 8:02 AM CDTHAIL 1.51 Ese Round Mountain, TXCALLER REPORTED THAT THE HAIL WAS UP TO PING PONG SIZE WITHIN THE PILES COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS54 KEWX 261229
SVREWX
TXC031-261315-
/O.NEW.KEWX.SV.W.0157.200526T1229Z-200526T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
729 AM CDT Tue May 26 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Blanco County in south central Texas...

* Until 815 AM CDT.

* At 728 AM CDT, a severe thunderstorm was located over Round
  Mountain, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Round Mountain, Cypress Mill and Pedernales Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3043 9813 3035 9818 3026 9821 3040 9847
      3050 9844 3050 9840
TIME...MOT...LOC 1228Z 287DEG 23KT 3044 9840 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMPSHIRE
2 follow-up statements
196 
WWUS54 KEWX 261247
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
747 AM CDT Tue May 26 2020

TXC031-261315-
/O.CON.KEWX.SV.W.0157.000000T0000Z-200526T1315Z/
Blanco TX-
747 AM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN BLANCO COUNTY...

At 747 AM CDT, a severe thunderstorm was located over Cypress Mill,
or near Round Mountain, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cypress Mill and Pedernales Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3043 9813 3035 9818 3026 9821 3036 9836
      3047 9830
TIME...MOT...LOC 1247Z 291DEG 23KT 3039 9826 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMPSHIRE
735 
WWUS54 KEWX 261306
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
806 AM CDT Tue May 26 2020

TXC031-261316-
/O.EXP.KEWX.SV.W.0157.000000T0000Z-200526T1315Z/
Blanco TX-
806 AM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLANCO COUNTY
WILL EXPIRE AT 815 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3043 9813 3035 9818 3026 9821 3036 9836
      3047 9830
TIME...MOT...LOC 1306Z 287DEG 23KT 3035 9813 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:28 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 26, 6:28 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Tue May 26 2020

.AVIATION...

VFR conditions are expected to prevail through the forecast period.
There will be a brief period where MVFR ceilings are possible this
morning at DRT/SAT/SSF but this window should close by 14Z at DRT and
16Z further east. Some isolated shower activity is possible at the
I-35 sites today, however given low coverage and radar trends over
the Hill Country this warrants no greater than a VCSH mention at the
San Antonio sites at the moment. AUS has a slightly better chance
this morning of experiencing brief TS. Thunder would be possible in
any additional pop- up showers as well, but this slight chance should
come to an end by 18-21Z as drier air moves in. Light to calm winds
are expected through the period.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT Tue May 26 2020/

SHORT TERM (Today through Wednesday)...
This morning starting out similar to yesterday with the main
grouping of strong storms gradually exiting our area to the south
and east. The cold front that helped to set off these storms is now
to our south while the parent 500mb trough axis now runs directly
N/S through our area. Another thunderstorm over northern San Saba
County as of 07Z may just clip northern portions of Burnet or
Williamson counties, while additional pop-up storms are also forming
over southwestern portions of the CWA.

These isolated areas of showers and non-severe thunderstorms will
remain possible today per high resolution model guidance, and have
broad brushed slight chance to chance POPs across essentially all
except far northwestern portions of our area. Through the daytime,
drier air will work its way in as the trough continues to slowly
nudge eastward. This should gradually put an end to our rain chances
late this afternoon and evening. Cooler than average temperatures
are expected with highs in the mid 70s to mid 80s.

While the cut-off low was previously advertised to retrograde west
or southwestward, this is no longer forecast by global or regional
guidance. On Wednesday, it will spin near northeast TX and drift
northeastward. A dry morning is expected, however current guidance
suggests a strong mid-level speed max with northwesterlies of 50-60
kts at 500 mb will rotate into areas mainly north and east of San
Antonio. This, combined with sfc south-southwesterlies, will lead to
strong deep layer shear on the order of 50-60 kts. Looks like a good
potential for 2000-3000+ J/kg CAPE to be available, thus the
potential for another round of strong to severe storms exists. Large
hail and damaging winds will be the main threats but a tornado
cannot be ruled out. Timing will need to be refined over the next 24
hours, but storms could move in from the northeast as early as
midday or as late as the evening hours. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange but the potential exists
northeast of a line approximately from Rock Springs to Halletsville.

LONG TERM (Wednesday Night through Monday)...
The upper level system over the eastern part of the southern Plains
continues to push into the Lower Mississippi Valley on Wednesday
evening. At the surface, winds are expected to be generally from the
south with temperatures in the lower 80s with dewpoints mainly in
the lower 60s over most areas by early evening. As mentioned above
in the short term, strong to marginally severe thunderstorms could
begin on Wednesday afternoon and last through the evening hours
affecting parts of the northeast and southeast of our CWA. The
cluster of storms/MCS continues to push to the southeast and away
from the area on Wednesday night into the overnight hours.

Thursday morning looks to be relatively dry, however, a weak frontal
boundary pushing over the area could trigger showers and
thunderstorms during the afternoon hours. The one thing to monitor
on Thursday afternoon into the evening is a cluster of storms that
develops at the tail end of the frontal boundary over the San
Angelo's CWA and then moves down into the Rio Grande. Looking at
forecast soundings for Del Rio for the period, there is plenty
instability in the range of 3000 - 3500 J/Kg of CAPE values for the
potential of strong to severe storms capable of producing large hail
and damaging winds. Another thing to monitor closely is for the
potential of an MCV as part of the MCS pushing to the southeast and
affecting the the eastern half of the area overnight/Friday morning.

The MCV is expected to linger around the southwest of our CWA to keep
slight to low chances for showers and thunderstorms on Friday. The
wet pattern continues into the weekend with highs in the mid to upper
80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  89  66  88 /  30   0  30  20  20
Austin Bergstrom Intl Airport  81  62  89  65  88 /  30   0  30  20  20
New Braunfels Muni Airport     81  62  89  65  90 /  30   0  20  -   10
Burnet Muni Airport            79  60  87  63  85 /  20   0  30  20  20
Del Rio Intl Airport           84  65  95  69  94 /  20   0  -    0  -
Georgetown Muni Airport        81  62  88  65  88 /  20   0  30  20  20
Hondo Muni Airport             81  62  92  65  93 /  20   0  10  -   -
San Marcos Muni Airport        80  62  89  64  90 /  30   0  30  10  10
La Grange - Fayette Regional   80  63  88  65  89 /  30   0  30  20  20
San Antonio Intl Airport       81  64  90  66  91 /  30   0  20  -   -
Stinson Muni Airport           81  64  90  67  92 /  30   0  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...17
Hazardous weather outlook, May 26, 2:46 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Tue May 26 2020

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms will be possible Wednesday
afternoon and evening north and east of a line approximately from
Rock Springs to Halletsville. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange. Large hail and gusty winds
are the main hazards however a tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

In the hours before

Local storm report, May 26, 1:47 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
147 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             1 ESE FLORESVILLE       29.13N 98.15W
05/25/2020  M0.25 INCH       WILSON             TX   STORM CHASER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 ESE
            FLORESVILLE. THE QUARTER SIZE HAIL REPORT
            FROM FLORESVILLE HAS BEEN FOUND TO BE
            ILLEGITIMATE.

&&

KCW
Special weather statement, May 26, 6:44 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
644 AM CDT Tue May 26 2020

TXZ171-172-188-190-261230-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
644 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...NORTHEASTERN
GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL
730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 13 miles south of Llano, moving east at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Granite Shoals, Horseshoe
Bay, Meadowlakes, Highland Haven, Spicewood, Blowout, Oxford,
Cottonwood Shores and Sunrise Beach Village.

LAT...LON 3047 9875 3065 9873 3065 9814 3038 9816
TIME...MOT...LOC 1143Z 274DEG 24KT 3056 9866

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:08 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
May 25, 7:16 PM CDTSevere Thunderstorm WarningEWXVal Verde59 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningEWXVal Verde52 min
May 25, 7:51 PM CDTSpecial Weather StatementEWXEdwards39 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde14 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde40 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningEWXVal Verde38 min
May 25, 8:40 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 25, 8:53 PM CDTSpecial Weather StatementEWXMedina52 min
May 25, 8:55 PM CDTSpecial Weather StatementEWXEdwards50 min
May 25, 9:25 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
May 25, 9:28 PM CDTSpecial Weather StatementEWXVal Verde47 min
May 25, 9:30 PM CDTSpecial Weather StatementEWXKinney45 min
May 25, 9:39 PM CDTSevere Thunderstorm WarningEWXVal Verde36 min
May 25, 9:42 PM CDTSpecial Weather StatementEWXBexar48 min
May 25, 10:35 PM CDTSpecial Weather StatementEWXAtascosa, Wilson40 min
May 25, 10:38 PM CDTSpecial Weather StatementEWXUvalde52 min
May 25, 11:11 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala34 min
May 25, 11:18 PM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes42 min
May 25, 11:36 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca39 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala52 min
May 26, 12:00 AM CDTSpecial Weather StatementEWXGoliad30 min
May 26, 12:08 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca52 min
May 26, 12:21 AM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Karnes, Wilson3 hr
May 26, 12:26 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina, Wilson22 min
May 26, 12:44 AM CDTSpecial Weather StatementEWXAtascosa46 min
May 26, 12:50 AM CDTSpecial Weather StatementEWXWilson40 min
May 26, 12:55 AM CDTSpecial Weather StatementEWXDimmit50 min
May 26, 6:44 AM CDTSpecial Weather StatementEWXBlanco46 min
May 26, 7:38 AM CDTSpecial Weather StatementEWXReal52 min
May 26, 7:56 AM CDTSevere Thunderstorm WarningEWXEdwards, Real39 min
May 26, 8:02 AM CDTSpecial Weather StatementEWXHays43 min
May 26, 8:39 AM CDTSpecial Weather StatementEWXTravis36 min
May 26, 3:22 PM CDTSpecial Weather StatementEWXLee53 min
May 26, 3:44 PM CDTSpecial Weather StatementEWXGuadalupe61 min
May 26, 3:47 PM CDTSpecial Weather StatementEWXLee43 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson45 min
May 26, 4:13 PM CDTSevere Thunderstorm WarningEWXLee47 min
May 26, 4:48 PM CDTSevere Thunderstorm WarningEWXLee44 min
May 26, 4:54 PM CDTSpecial Weather StatementEWXWilson51 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningEWXWilson29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.